55-year-old woman gets Black Hairy Tongue after Car Crash!

Leslie Hanson
September 10, 2018

The most common side effects associated with both antibiotics include nausea, vomiting or diarrhea.

Hamad's patient, a 55-year-old woman, had gotten an antibiotic called minocycline to eradicate an wound infection after a motor vehicle accident, accordant to his report.

Yasir Hamad and David K. Warren, doctors at Washington University in St. Louis, say several things can cause black hairy tongue, including poor oral hygeine, using tobacco or irritating mouthwashes, or antibiotic treatments.

As the name suggests, it presents as dark patches that resemble hair, but are, according to CNN, "tiny nubbins on the tongue, called papillae, that have grown longer and turned black" due to bacteria forming on trapped food particles.


As mentioned, black hairy tongue may be resolved by treating the cause of the condition and by practicing good oral hygiene, but patients must go to the doctor if they are concerned about the appearance of their tongue, and if the condition continues even after practicing good oral hygiene and brushing the teeth and tongue twice a day. This gives the tongue a furry appearance. The reasons why it happens are still unclear, according to the 2015 review, so scientists still don't exactly know how antibiotics or other factors may trigger the condition.

Even though it's a very freaky medical condition, the so-called black hairy tongue is quite common across the world. Earlier studies indicate that it can occur in 0.6% to 11.3% of the population.

"As scary at it is, it is actually benign", Hamad said about the medical condition.

Black hairy tongue is usually reversible, provided the root cause is identified and steps are taken to address it. Four weeks after doctors changed her medication regimen, the patient's tongue returned to its normal color.

Other reports by Iphone Fresh

Discuss This Article

FOLLOW OUR NEWSPAPER